Alert archive / Oklahoma / Flash Flood Warnings in 2003

Flash Flood Warning 22, NWS Norman, OK

September 11, 2003Beckham County, Greer County, Harmon County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 11, 2003, 12:15 AM CDT for Beckham County, Greer County, Harmon County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2003, 12:15 AM CDT (05:15 UTC)
Expired
Sep 11, 2003, 3:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Beckham County, OK, Greer County, OK, Harmon County, OK

The radar

The Altus AFB radar (KFDR), 103 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 110519
FFWOKC
OKC009-055-057-110815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1215 AM CDT THU SEP 11 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREER COUNTY IN SOUTHWEST OKLAHOMA
  HARMON COUNTY IN SOUTHWEST OKLAHOMA
  BECKHAM COUNTY IN WESTERN OKLAHOMA

* UNTIL 315 AM CDT

* AT 1215 AM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS
  FALLING FROM 4 MILES NORTHEAST OF SAYRE TO 4 MILES EAST OF
  MCKNIGHT...MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE CARTER...ERICK...GOULD...HOLLIS...
  MANGUM...MCKNIGHT...MCQUEEN...SAYRE...VINSON AND WILLOW

RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN HAS FALLEN IN AN HOUR 
OVER WESTERN PARTS OF THESE COUNTIES LATE LAST EVENING. OTHER 
THUNDERSTORMS IN THE EASTERN TEXAS PANHANDLE WILL MOVE ACROSS THESE 
AREAS OVERNIGHT BRINGING MUCH MORE RAIN OVERNIGHT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3538 9993 3472 9998 3457 9982 3476 9949
          3537 9939

$$
WR
1 follow-up statement
000 
WGUS74 KOUN 110744
FFSOKC
OKC009-055-057-110815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
230 AM CDT THU SEP 11 2003

...FLASH FLOOD WARNING CONTINUES FOR BECKHAM...GREER...AND HARMON 
COUNTIES UNTIL 315 AM...

THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUED TO MOVE ACROSS 
PARTS OF HARMON...GREER...AND BECKHAM COUNTIES. AS OF 230 AM...THE 
MESONET STATION AT ERICK HAD RECORDED OVER 5 INCHES OF RAIN. RADAR   
ESTIMATES INDICATE EVEN HIGHER RAINFALL AMOUNTS MAY HAVE OCCURRED 
FROM NORTHERN HARMON COUNTY...NORTHEASTWARD INTO NORTHWESTERN GREER 
AND MUCH OF BECKHAM COUNTY. ALTHOUGH THE HEAVIEST RAIN CONTINUES TO 
PUSH SOUTH AND EAST OF THESE AREAS...ADDITIONAL MODERATE TO HEAVY 
RAINFALL IS LIKELY FOR THE NEXT HOUR OR TWO...AND SERIOUS FLASH 
FLOODING IS LIKELY IN THE WARNING AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3515 9936 3466 9972 3468 10003 3543 9986
          3540 9944
$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 9:50 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 10, 9:50 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
950 PM CDT WED SEP 10 2003

NEW STORMS LATE THIS EVENING THAT FORMED IN THE EASTERN HALF OF THE
TX PANHANDLE MAY BE THE INITIAL MANIFESTATION OF THE UPPER WAVE
ROTATING THROUGH THE CENTRAL ROCKIES TONIGHT. POPS WERE INCREASED IN
AREAS FARTHER EAST A SOONER THAN EARLIER FORECAST IN ANTICIPATION OF
THESE SHOWERS/STORMS. STORM MOTION HAS INCREASED THIS EVENING AS
UPPER LEVEL WINDS STRENGTHEN ACROSS WESTERN OK. CLOUD AND QPF
FORECASTS WERE ADJUSTED AS WELL.

.OUN...
OK...FLASH FLOOD WATCH EFFECTIVE TONIGHT IN WESTERN FOURTH OF
OKLAHOMA.
TX...FLASH FLOOD WATCH EFFECTIVE  FOR
FOARD...HARDEMAN...KNOX...WILBARGER...BAYLOR COUNTIES TONIGHT.
Hazardous weather outlook, Sep 10, 11:52 AM CDT, 12 hours 23 minutes before
OKZ004>048-050>052-TXZ083>090-111300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA...INTO A
SMALL PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NORTH AND WEST OF A LINE
EXTENDING FROM SEYMOUR TEXAS...TO HOBART...TO WATONGA...TO ENID AND
MEDFORD.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BY
10 PM AND CONTINUE THROUGH THE OVERNIGHT HOURS.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR
70 MPH...WHICH COULD CAUSE DAMAGE TO TREE LIMBS AND POSSIBLY TO
MOBILE HOMES. LARGE HAIL UP TO GOLFBALL SIZE MAY ALSO CAUSE DAMAGE
TO VEGETATION AND VEHICLES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA MAY NEED TO IMPLEMENT SEVERE WEATHER OPERATIONS
THIS EVENING THROUGH TONIGHT.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING ACROSS WESTERN KANSAS...SOUTHWARD INTO THE OKLAHOMA AND
TEXAS PANHANDLES. THESE STORMS ARE EXPECTED TO ORGANIZE INTO A
LINEAR COMPLEX DURING THE EVENING AND OVERNIGHT HOURS ALONG A
DEVELOPING COLD FRONT. THIS COMPLEX WILL THEN MOVE INTO AND ACROSS
WESTERN PORTIONS OF THE NWS NORMAN COUNTY WARNING AREA. SUFFICIENT
DEEP LAYER WIND SHEAR AND INSTABILITY WILL SUPPORT SEVERE
THUNDERSTORMS...INCLUDING SOME SUPERCELLS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEPTEMBER 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
GUSTY SOUTH WINDS WILL REQUIRE EXTRA CAUTION BY BOATERS ON AREA
LAKES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO BE ONGOING
THURSDAY MORNING. THIS ACTIVITY WILL EXIST ALONG AND JUST BEHIND A
COLD FRONT THAT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH TEXAS
THURSDAY AND THURSDAY NIGHT. DUE TO THE ANTICIPATED ORIENTATION OF
THE FRONTAL BOUNDARY AND MID LEVEL WIND FIELDS...TRAINING ECHOES ARE
LIKELY. VERY HEAVY RAIN WILL BE THE PRIMARY CONCERN THURSDAY THROUGH
FRIDAY. DUE TO CONTINUED MOIST SOIL FROM LAST WEEKS HEAVY
RAINFALL...RIVER AND FLASH FLOODING WILL BE POSSIBLE IN SOME AREAS
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.

EVEN AFTER THE FRONT PASSES THROUGH THE AREA...RESIDUAL MID LEVEL
MOISTURE AND UPPER LEVEL ENERGY TO OUR WEST WILL RESULT IN A CHANCE
OF SHOWERS AND THUNDERSTORMS CONTINUING INTO THE WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

MAXWELL

In the hours before

Special weather statement, Sep 10, 7:49 PM CDT, 4 hours 26 minutes before
OKZ021-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT WED SEP 10 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF ERICK AT 749 PM
CDT...MOVING EAST AT 15 MPH.

PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR
Local storm report, Sep 10, 8:36 PM CDT, 3 hours 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT WED SEP 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    ERICK                     OK   60 MPH WIND GUST
09/10/03   BECKHAM                        ESTIMATED BY PUBLIC

KT
Special weather statement, Sep 10, 9:10 PM CDT, 3 hours 5 minutes before
OKZ034-110230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT WED SEP 10 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN GREER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF WILLOW AT 910 PM
CDT...MOVING EAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE AS IS HEAVY RAINFALL.

WR
Special weather statement, Sep 10, 10:02 PM CDT, 2 hours 13 minutes before
OKZ022-110315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CDT WED SEP 10 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF CANUTE AT
1002 PM CDT...MOVING EAST AT 20 MPH.

SEVERE WEATHER IS NOT EXPECTED HOWEVER VERY HEAVY RAINFALL WILL
OCCUR WITH THIS STORM.
Special weather statement, Sep 10, 10:36 PM CDT, 1 hour 39 minutes before
OKZ004-110345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1036 PM CDT WED SEP 10 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF BUFFALO AT 1036 PM
CDT...MOVING EAST AT 20 MPH.

SMALL HAIL...HEAVY RAINFALL...AND WINDS AROUND 50 MPH ARE LIKELY.
Special weather statement, Sep 10, 11:11 PM CDT, 1 hour 4 minutes before
OKZ033-034-110430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1111 PM CDT WED SEP 10 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND HARMON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF VINSON AT 1111
PM CDT...MOVING EAST AT 20 MPH.

SEVERE WEATHER IS NOT EXPECTED BUT VERY HEAVY RAINFALL WILL OCCUR
WITH THIS STORM.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:07 PM CDTSevere Thunderstorm WarningOUNBeckham43 min
Sep 10, 8:48 PM CDTSevere Thunderstorm WarningOUNBeckham42 min
Sep 10, 9:44 PM CDTFlash Flood WarningOUNBeckham3 hr
Sep 10, 11:28 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon32 min
Sep 11, 12:07 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon38 min
Sep 11, 12:19 AM CDTSevere Thunderstorm WarningOUNBeckham26 min
Sep 11, 12:48 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon42 min
Sep 11, 1:05 AM CDTSevere Thunderstorm WarningOUNJackson25 min
Sep 11, 3:15 AM CDTFlash Flood WarningOUNBeckham, Greer, Harmon2 hr
Sep 11, 4:15 AM CDTSevere Thunderstorm WarningOUNMcClain45 min
Sep 11, 5:30 AM CDTFlash Flood WarningOUNBeckham3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.